Montana, 2016

Hail in Montana, July 2, 2016

July 2, 2016 · NWS TFX · 1 event in 1 county or zone

A strengthening jet over northeast Montana contributed to a strengthening of the shear within an already unstable airmass. The result was the development of isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strengthening jet over northeast Montana contributed to a strengthening of the shear within an already unstable airmass. The result was the development of isolated severe thunderstorms. Large hail was reported at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 9:20 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 9:20 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1020 AM MDT SAT JUL 2 2016

.DISCUSSION...

Today...The air mass will become unstable again over portions of
Central and Southwest Montana...mainly the northeast zones and
extreme Southwest Montana. Updated to bump some max temps a degree
or two, and also freshen winds, QPF, POPs, and WX. Zelzer

&&

.AVIATION...
UPDATED 1145Z.
Mid/high level clouds continue to push eastward through the region
this morning...with the showers exiting the region. However another
round of showers/thunderstorms should develop mainly after 21z and
mainly east of a line from Havre to Lewistown to Bozeman. Thus I
left TS out of these terminals at this time...but TS might be close
enough later today to add them in. Otherwise VFR conditions will
prevail through the period. Brusda

&&

.PREV DISCUSSION...
/ISSUED /

Today through Tonight...Currently there are showers and isolated
thunderstorms along a weak frontal boundary...almost pseudo dry
line...from southern Blaine County to southeast Garfield County.
This boundary looks to lift north and east through this morning as
sfc low remains across south central MT...and with high dew points
near 60s...ample instability will be found. Expect a few
thunderstorms to continue to be possible through this morning in the
northeastern portions of the CWA. The story for the rest of the day
will be the passage of a weak cold front. Current WV imagery shows
moisture streaming in ahead of this front. As the front approaches
mid level flow switches to more westerly flow.
This results in a downsloping and capping effect for north central
MT...making only some increased westerly breezes...but not very
much in the thunderstorm department. However...as the front pushes
across southwestern MT...and the higher dew points of central and
eastern Montana...showers and thunderstorms will be possible. Most
of the activity will likely start in far eastern or southern
portions of the CWA this evening then move east. The increased
shear from the strengthening jet above could allow for a few
isolated stronger storms...with gusty winds and some hail being
the main threats. Most of the thunderstorms should diminish
shortly after midnight tonight.

Sunday and 4th of July...Increased westerly flow will be found for
Sunday and Monday. This will bring continued breezy westerly winds
across the northern half of the CWA. This dry and breezy
downsloping air will bring increased fire concerns for Sunday and
Monday...see the fire discussion below for more details.
Meanwhile...across the southern half of the CWA...lingering
moisture will combine with a secondary cold front...and could
bring another round of showers and thunderstorms for Sunday
afternoon and evening. The best chances for these storms will be
south of a line from Helena to Lewistown. A strong jet overhead
will bring high shear...and with continued strong heating...a few
stronger storms will again be possible for Sunday...with winds and
hail being the main threats. Monday looks to be dry...slightly
cooler...and breezy at times...with a lingering frontal boundary
across southern Montana being the focus for thunderstorms Monday
afternoon and evening...with a few isolated stronger storms again
possible. Anglin

Monday night through Saturday...Overall, no significant changes
from the previous forecast. A weak westerly flow aloft will be over
the region from Tue through Wednesday, resulting in temperatures not
quite as hot as it has been, and a few mainly isolated
thunderstorms. For Thursday both the GFS/EC have an upper level trof
moving through the region. However, the GFS is much stronger and has
the upper level trof closed off. Thus showers are much more
widespread across the region. While the EC is a bit more open with
the trof, and has most of the energy north of US/Canadian border,
thus pops are much less. I did keep the 30ish pops for Thur in
place, but confidence is low at this time for pops on
Thursday/Thursday night. Friday looks to be a day of transition, as
the next upper level low moves through the region on Saturday. Again
the GFS is stronger and colder than the EC for the Saturday system,
thus I went with a blend of the solutions for next Sat. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  59  86  53 /  10  10  10  10
CTB  83  56  81  49 /  10  10  10  10
HLN  89  61  87  56 /  10  20  20  20
BZN  88  56  86  51 /  20  20  30  20
WEY  78  49  74  45 /  20  10  30  30
DLN  87  56  84  51 /  10  10  20  20
HVR  88  60  87  54 /  20  10  10  10
LWT  87  59  85  54 /  20  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 2, 1:50 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SAT JUL 2 2016

MTZ047-022130-
BLAINE MT-
250 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
330 PM MDT...

AT 249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF FORT BELKNAP...OR 29 MILES EAST OF CHINOOK...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLEM AND FORT BELKNAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4844 10842 4832 10842 4839 10878 4854 10880
      4857 10835 4844 10835
TIME...MOT...LOC 2049Z 275DEG 10KT 4846 10862

MPJ

The radar

The Glasgow radar (KGGW), 174 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blaine

When
July 2, 1:55 PM MST
Where
Blaine County, Ft Belknap
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
48.570, -108.920

A thunderstorm dropped 1.25 inch diameter hail at Fort Belknap.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635811.